MAUDE Adverse Event Report: STRYKER SPINE-US XIA LP MONOAXIAL SCREW 6.5 X 45MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA LP MONOAXIAL SCREW 6.5 X 45MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 03820645
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device remains implanted in patient.
 
Event or Problem Description
It was reported that patient underwent spinal surgery more than one year ago for lumbar spine injury (internal fixation.) it was reported that the patient recovered very well post operation.On (b)(6) 2019 when the doctor arranged to remove the plate, it was noticed via x-ray that a screw was fractured.Since the patient had no complaint of discomfort, the surgeon made the decision to leave the fractured screw implanted in the patient.
 
Event or Problem Description
It was reported that patient underwent spinal surgery more than one year ago for lumbar spine injury (internal fixation.) it was reported that the patient recovered very well post operation.On 12 mar 2019 when the doctor arranged to remove the plate, it was noticed via x-ray that a screw was fractured.Since the patient had no complaint of discomfort, the surgeon made the decision to leave the fractured screw implanted in the patient.
 
Additional Manufacturer Narrative
Visual, dimensional, functional inspection, and material analysis could not be performed as the device was not returned.Complaint history records were not reviewed as a valid lot number was not provided and could not be obtained.Manufacturing history records were not reviewed as a valid lot number was not provided and could not be obtained.It was confirmed via x-ray provided that 1 screw was fractured at the shank.It was reported that the screw holes were prepared as per the surgical technique and implanted with the xia ii instrument.It was not a difficult angle, normal force was used, and there were no complications during the initial surgery.The patient has normal activity patterns, no reports of falls, and normal bone quality.According to the ifu: "while the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors which affect these devices but cannot be evaluated in vivo, the components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.Fatigue fracture of spinal fixation devices, including screws and rods, has occurred.These implants are temporary internal fixation devices designed to stabilize the operative site during the normal healing process.After healing occurs, these devices serve no functional purpose and can be removed.Delayed union or nonunion: internal fixation appliances are load sharing devices which are used to obtain alignment until normal healing occurs.In the event that healing is delayed, does not occur, or failure to immobilize the delayed/nonunion results, the implant will be subject to excessive and repeated stresses which can eventually cause loosening, bending or fatigue fracture.The degree or success of union, loads produced by weight bearing, and activity levels will, among other conditions, dictate the longevity of the implant.If a nonunion develops or if the implants loosen, bend or break, the device(s) should be revised or removed immediately before serious injury occurs." as the device was not returned, a definitive root cause could not be determined, however, it is likely that the length of implantation (over 1 year) contributed to the event.Non fusion can cause the implant to be subjected to excessive and repeated stresses which can eventually cause loosening, bending or fatigue fracture.If the patient fused, these devices serve no functional purpose and can be removed.

Brand Name
XIA LP MONOAXIAL SCREW 6.5 X 45MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8718990
Report Number3005525032-2019-00048
Device Sequence Number2003651
Product Code NKB
UDI-Device Identifier04546540148919
UDI-Public04546540148919
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K060361
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03820645
Device Lot NumberB72822
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/27/2019
Supplement Date Received by Manufacturer07/15/2019
Initial Report FDA Received Date06/20/2019
Supplement Report FDA Received Date07/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1